Question about antibiotic reaction?

Author:
Updated:
Original:

My brother in law was prescribed amoxicillin for an ear infection that was in both of his ears.

My question is, he finished his antibiotics on Fri. Then on Sat. night he had a little itching on his stomach but, he went to bed & had no problems durring the night. Sun. a.m. he had just a little itching, but not bad. Then around 11 a.m. Sun. he started itching really bad,(stomach, face, hands, ). He took 2 benadryl shortly after that. The hives & itching subsided. This a.m. his itching started back up on the face, neck, hands & stomach again. He took 2 more benadryl this a.m. & he's feeling better.

Is it possible to have a reaction to an antibiotic on the last day of taking it??

Thanks for any help.

On Jul 30, 2007

I think you can have a reaction any time. Some people get viral hives but if the itching in the beginning started right after taking the last dose I would think it was the antibiotics. They can test for that.

My son reacted after the 3rd day on Augmentum (sp?). They switched him to Zitromax and he was fine. He was so sick right after taking it, sometimes he threw up and his eyes were all dark. He looked worse after starting him on it. I thought it was the infection he had but the 3rd day right after giving to him he told me his throat was itching him and his ears. The next day he had a hive on his arm and I gave him Benadryl.

[This message has been edited by momll70 (edited July 30, 2007).]

On Jul 30, 2007

My dd broke out in a terrible case of hives after being on Amoxicillin for 10 days-

after the last dose, when she should have taken it the next day is when they began.

We now say that she is allergic to Penicillin, although she has not been tested for it!

On Jul 30, 2007

our allergist said that they dont test for antibiotics, but there are a seires of questions she asks to determin if it is an alergic reaction or not. i thought my daughter was alergic to ammoxicillin because she got a rash all over her belly (not hives) and we consulted the allergist, it turns out it was just an "amoxicillen rash" not an alergic reaction. however when she took sudifed she got covered with hives and benadryll took care of it, she had to take it for a few days and the allergist said that was an allergic reaction. because the benadryll took care of the hives and the itching, i bet dollars to doughnuts that it was an allergic reaction and i would call have him call his dr to put it on his med records.

erin

On Jul 30, 2007

My DD has a suspect penicillin allergy. When she was 2 she was on amoxicillan for an ear infection and developed hives 1wk after completing the medication dosage. The Dr was puzzled, but then noted that she had the antibiotic and thought it could be related. Her advice was to go ahead and assume penicillin allergy. This is also on her medic alert bracelet.

On Jul 30, 2007

I have been told by a physician's assistant, 2 pharmacists, and a dental hygienist that you can have an allergic reaction to an antibiotic after you've taken many days of it already without reacting before, and also the day after you stop taking it. It happens.

On Jul 30, 2007

Yes..my daughter had a reaction on the last day she took an antibiotic...leading me to not really think it was the antibiotic causing it.

The next time she took it...we were in the ER in two hours.

Related